Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 32, NWS Springfield, MO

May 9, 2007Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 9, 2007, 10:39 PM CDT for Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2007, 10:39 PM CDT (03:39 UTC)
Expired
May 10, 2007, 4:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Newton County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 100342 CCA
FFWSGF
MOC145-100945-
/X.NEW.KSGF.FF.W.0032.070510T0339Z-070510T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 PM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEAST NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 445 AM CDT THURSDAY.

* AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAVE 
  FALLEN OVER PORTIONS OF NORTHEASTERN NEWTON COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  LOCATIONS BETWEEN DIAMOND AND GRANBY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3705 9409 3689 9407 3691 9441 3705 9439

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 6:25 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 9, 6:25 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 PM CDT WED MAY 9 2007

.UPDATE...

ISOLATED CONVECTION CONTINUED AT LATE AFTERNOON FROM SOUTHEAST
KANSAS INTO SOUTHWEST MISSOURI. THIS ACTIVITY MAY BE SUPPORTED BY A
MINOR IMPULSE RIDING NORTH ACROSS EASTERN KANSAS. EXPECT THE
ACTIVITY TO DIMINISH AFTER SUNSET.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS WILL BE WITH THUNDERSTORM CHANCES THROUGH FRIDAY.

DECAYING CONVECTIVE COMPLEX PUSHED THROUGH THE NORTHWEST HALF OF THE
CWA THIS MORNING BEFORE MOVING OUT OF THE CWA IN CENTRAL MISSOURI
AND DIMINISHING.  IN ITS WAKE...SOME CLEARING HAS TAKEN PLACE
ALLOWING FOR TEMPERATURES TO WARM AT AND ABOVE CONVECTIVE
TEMPERATURES FOR THE DAY.  SURFACE BASED CAPES WERE FROM 1500 TO
2000 J/KG WITH NO INHIBITION.  SCATTERED STORMS HAVE DEVELOPED AS A
RESULT WITH ONE OR TWO CORES HAVING PRODUCED QUARTER SIZE HAIL SO
FAR.

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

SCATTERED STRONG STORMS WILL LIKELY CONTINUE THROUGH THE EARLY
EVENING DURING THE TIME OF PEAK INSTABILITY.  OF PARTICULAR CONCERN
WILL BE THE POSSIBILITY OF REDEVELOPMENT OVER SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI WHERE FLOODING IS ONGOING FROM TORRENTIAL
RAINFALL EARLIER IN THE WEEK.  CONVECTION IS EXPECTED TO DIMINISH IN
INTENSITY AND COVERAGE AFTER SUNSET WITH LOSS OF DAYTIME HEATING.

UPPER LOW WILL BE ON THE MOVE EASTWARD ACROSS THE SOUTHERN PLAINS
AND LOWER MISSISSIPPI VALLEY TONIGHT THROUGH THURSDAY.  WHILE MAIN
CONVECTIVE CHANCES WILL REMAIN TO THE SOUTH MORE IN THE VICINITY OF
THE UPPER LOW...WILL STILL LIKELY SEE SCATTERED LATE MORNING AND
AFTERNOON CONVECTION OVER THE CWA AS INSTABILITY INCREASES...SIMILAR
TO TODAY.

CONVECTION CHANCES SHOULD END BY FRIDAY EVENING AS UPPER RIDGING
BEGINS TO MOVE INTO THE REGION.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

PATTERN WILL CONTINUE TO UNDERGO CHANGE THROUGH THE EXTENDED PERIOD
AS UPPER RIDGE BUILDS INTO THE REGION FOR THE WEEKEND.  925/850
TEMPERATURES WOULD SUPPORT SURFACE HIGHS IN THE MID 80S FOR THIS
TIME OF YEAR OVER THE WEEKEND AND MAIN PRECIPITATION AREAS WILL BE
CONFINED TO LOCATIONS IN THE LOWER MISSISSIPPI VALLEY AND FURTHER
NORTH ALONG A FRONTAL BOUNDARY.  THE UPPER RIDGE WILL BEGIN TO
FLATTEN HEADING INTO MONDAY WITH A FRONTAL BOUNDARY SLOWLY MAKING
ITS WAY SOUTHWARD INTO THE AREA BY TUESDAY.  HAVE INTRODUCED 20 TO
30 POPS FOR TUESDAY INTO WEDNESDAY AS THE FRONT BECOMES STATIONED
OVER THE CWA.

LINDENBERG

&&

.AVIATION...

A VEIL OF HIGH LEVEL CIRRUS WILL LINGER ACROSS THE AREA THIS
EVENING. ISOLATED THUNDERSTORMS MAY AFFECT THE JOPLIN VICINITY BUT
EXPECT THE ACTIVITY TO DIMINISH AFTER SUNSET. GIVEN THE MOIST LOW
LEVEL AIRMASS PATCHY FOG WILL BE POSSIBLE LATE TONIGHT AND EARLY
THURSDAY. MVFR VISIBILITY IN LIGHT FOG WILL LIKELY AFFECT THE
SPRINGFIELD AND JOPLIN TERMINALS. VFR CONDITIONS WILL PREVAIL
THURSDAY WITH ISOLATED THUNDERSTORMS ONCE AGAIN DEVELOPING WITH THE
HEATING OF THE DAY.

FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 9, 8:00 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT WED MAY 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS SOUTHEAST
  KANSAS AND SOUTHWEST MISSOURI. SOME OF THE STORMS COULD PRODUCE
  SMALL HAIL...WIND GUSTS UP TO 40 MPH...AND VERY HEAVY RAINFALL.

  LOW LYING AREAS OF EXTREME SOUTHEAST KANSAS AND WEST CENTRAL
  MISSOURI WILL REMAIN FLOODED FROM HEAVY RAINFALL THAT OCCURRED
  ON MONDAY AND TUESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORM CHANCES WILL LINGER THROUGH THE REMAINDER OF THE
  WEEK. THERE WILL ALSO BE A THREAT FOR LOCALIZED
  FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN
  MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:39 PM CDTFlash Flood WarningSGFNewton6 hr
May 10, 12:10 PM CDTFlash Flood WarningSGFMiller, Pulaski6 hr
May 10, 12:50 PM CDTFlash Flood WarningSGFMaries6 hr
May 10, 1:50 PM CDTFlash Flood WarningSGFDent, Phelps3 hr
May 10, 2:08 PM CDTFlash Flood WarningSGFCamden6 hr
May 10, 2:58 PM CDTFlash Flood WarningSGFMorgan6 hr
May 10, 3:47 PM CDTSevere Thunderstorm WarningSGFDade58 min
May 10, 4:29 PM CDTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
May 10, 4:37 PM CDTFlash Flood WarningSGFBarton6 hr
May 10, 5:26 PM CDTFlash Flood WarningSGFLawrence6 hr
May 10, 6:05 PM CDTFlash Flood WarningSGFHickory, St. Clair6 hr
May 10, 6:11 PM CDTFlash Flood WarningSGFPolk6 hr
May 10, 6:18 PM CDTFlash Flood WarningSGFGreene6 hr
May 10, 6:31 PM CDTFlash Flood WarningSGFWebster, Wright6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.